Alert archive / Missouri / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 193, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 28, 2009, 2:10 PM CDT for Calhoun County, Illinois; Lincoln County, Pike County, Missouri. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2009, 2:10 PM CDT (19:10 UTC)
- Expired
- Jul 28, 2009, 3:00 PM CDT
- In force
- 50 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Calhoun County, IL, Lincoln County, MO, Pike County, MO
The radar
The St Louis radar (KLSX), 61 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 2:20 PM CDT | HAIL 0.7 | Paynesville, MO | |
| Jul 28, 2:38 PM CDT | HAIL 0.25 | Annada, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 200 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 281910
SVRLSX
ILC013-MOC113-163-282000-
/O.NEW.KLSX.SV.W.0193.090728T1910Z-090728T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
210 PM CDT TUE JUL 28 2009
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CALHOUN COUNTY IN SOUTHWEST ILLINOIS...
NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL MISSOURI...
EAST CENTRAL PIKE COUNTY IN NORTHEAST MISSOURI...
* UNTIL 300 PM CDT
* AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
NORTHWEST OF ELSBERRY...AND MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
ELSBERRY...
BELLEVIEW...
ANNADA...
MOZIER...
HAMBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3918 9060 3917 9061 3916 9062 3917 9096
3930 9103 3940 9079 3940 9077
TIME...MOT...LOC 1910Z 278DEG 11KT 3926 9087
$$
KANOFSKY2 follow-up statements
000
WWUS53 KLSX 281936
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
236 PM CDT TUE JUL 28 2009
ILC013-MOC113-163-282000-
/O.CON.KLSX.SV.W.0193.000000T0000Z-090728T2000Z/
CALHOUN IL-LINCOLN MO-PIKE MO-
236 PM CDT TUE JUL 28 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR CALHOUN COUNTY IN SOUTHWEST ILLINOIS...AND NORTHEASTERN LINCOLN
COUNTY IN EAST CENTRAL MISSOURI...AND EASTERN PIKE COUNTY IN
NORTHEAST MISSOURI...
AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR ANNADA...OR NEAR ELSBERRY...MOVING EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
MOZIER AND HAMBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3918 9060 3916 9062 3917 9096 3925 9100
3926 9100 3937 9075
TIME...MOT...LOC 1935Z 278DEG 11KT 3925 9077
$$
KANOFSKY000
WWUS53 KLSX 281953
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
253 PM CDT TUE JUL 28 2009
ILC013-MOC113-163-282002-
/O.EXP.KLSX.SV.W.0193.000000T0000Z-090728T2000Z/
CALHOUN IL-LINCOLN MO-PIKE MO-
253 PM CDT TUE JUL 28 2009
...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN COUNTY IN SOUTHWEST
ILLINOIS...AND NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL
MISSOURI...AND EASTERN PIKE COUNTY IN NORTHEAST MISSOURI WILL EXPIRE
AT 300 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
LAT...LON 3918 9060 3916 9062 3917 9096 3925 9100
3926 9100 3937 9075
TIME...MOT...LOC 1952Z 278DEG 11KT 3924 9070
$$
KANOFSKYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 12:44 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 28, 12:44 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 1244 PM CDT TUE JUL 28 2009 .DISCUSSION... /431 AM CDT TUE JUL 28 2009/ SCT CONVECTION CONTS TO MOVE EWD THRU THE NRN PTN OF THE CWA EARLY THIS MRNG. THIS ACTIVITY IS JUST S OF A CDFNT EXTDG FM WI SW THRU SERN NEBRASKA. THE OTHER AREA OF CONVECTION IS ACRS AR AHD OF SLOW MOVG VORT MAX OF MCV. THE CONVECTION ACRS NRN MO SHOULD SHIFT SEWD TDA AS THE CDFNT MOVES SLOWLY SEWD THRU THE CWA. WILL FCST MAX TEMPS BLW PERSISTENCE TDA DUE TO FCSTD CLOUD CVR AND RAINFALL. THE BEST THREAT OF TSRA WILL SHIFT INTO THE SRN AND ERN PTNS OF THE CWA TGT AS THE CDFNT WILL EXTD FM SERN MI SW THRU SERN MO BY 12Z WED...AS A SFC RDG BLDS INTO NWRN MO WITH SLIGHTLY COOLER AND LESS HUMID AIR. WED APRS TO BE MAINLY DRY WITH CONVECTION RETURNING TO AT LEAST THE WRN AND SRN PTN OF THE CWA WED NGT AS THE NAM MDL BRINGS A WK SHRTWV EWD INTO NRN MO...WITH INCRSG 850 MB WAA...THETA E ADVCTN AND MOISTURE CNVG ON THE NOSE OF A SWLY LLJ WHICH WILL BE AIMED AT THE STL AREA BY 12Z THU. PREFER THE NAM AND ECMWF MDLS ON WED NGT AND THU AS THE GFS MDL HAS FEEDBACK PROBLEMS DURING THIS TIME PD. INCRSD POPS ON THU AS THE MDLS BRING A MID-UPR LVL TROF EWD THRU THE NRN PLAINS WHICH SENDS A RELATIVELY STG CDFNT FOR LT JULY SEWD THRU THE CWA. THE NAM MDL INCRS UPR LVL DIVERGENCE ACRS THE CWA THU MRNG AHD OF THE UPR LVL TROF AND INTENSIFYING ULJ STREAK MOVG THRU THE BASE OF THE TROF. THERE ALSO MAY BE A SFC WV OR LOW OVER THE CWA ALONG THIS CDFNT WHICH WILL ENHANCE LOW LVL CNVG. THERE SHOULD BE SOME LINGERING SHRA/TSRA OVER THE SERN PTN OF THE CWA THU EVNG BUT THIS SHOULD SHIFT WELL SE OF THE CWA BY LT THU NGT WITH LOW LVL CAA OVER THE ENTR CWA ALONG WITH LESS HUMID AIR WHICH SHOULD LEAD TO UNSEASONABLY COOL MIN TEMPS FRI MRNG. FRI AND FRI NGT WILL BE DRY WITH A SFC RDG OVER THE AREA. GKS && .AVIATION... /1240 PM CDT TUE JUL 28 2009/ FOR THE 18Z TAFS...SHORTWAVE TROF OVER KS/NE WILL INTERACT WITH SEWD MOVING CDFNT AND ADDITIONAL BDRY OVER SWRN MO TO PRODUCE NUMEROUS SCT SHRA/TSRA THIS AFTN AND EVENING. USED SREF GUIDANCE TO TIME WIND SHIFT AT TAF SITES AS IT SEEMS TO HAVE A REASONABLE HANDLE ON FROPA. WINDS WILL SHIFT TO THE NW BEHIND THE FRONT BUT GENERALLY STAY LIGHT THROUGH THE PD. KANOFSKY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Jul 28, 5:26 AM CDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 526 AM CDT TUE JUL 28 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-291030- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 526 AM CDT TUE JUL 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT AS A COLD FRONT MOVES SOUTHEASTWARD THROUGH THE AREA. WHILE ORGANIZED OR WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THERE MAY BE ISOLATED STRONG OR SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE CHANCE OF THUNDERSTORMS WILL CONTINUE WEDNESDAY AND WEDNESDAY NIGHT...MAINLY ACROSS SOUTHEASTERN MISSOURI AND SOUTHWESTERN ILLINOIS...THEN ACROSS THE ENTIRE REGION THURSDAY AS ANOTHER COLD FRONT MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 GKS
In the hours before
Special weather statement, Jul 28, 1:41 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 141 PM CDT TUE JUL 28 2009 MOZ036-281930- PIKE MO- 141 PM CDT TUE JUL 28 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIKE COUNTY IN NORTHEAST MISSOURI UNTIL 230 PM CDT... AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR EOLIA...OR 11 MILES NORTHWEST OF ELSBERRY... MOVING NORTHEAST AT 5 MPH. BRIEF HEAVY DOWNPOURS...PEA SIZE HAIL...AND WIND GUSTS UP TO 35 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CLARKSVILLE... PAYNESVILLE... ANNADA... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. KANOFSKY
Special weather statement, Jul 28, 1:48 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 148 PM CDT TUE JUL 28 2009 ILZ098-MOZ061-281930- CALHOUN IL-ST. CHARLES MO- 148 PM CDT TUE JUL 28 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CHARLES AND SOUTHERN CALHOUN COUNTIES UNTIL 230 PM CDT... AT 147 PM CDT...NATIONAL WEATHER SERVICE PERSONNEL REPORTED A STRONG THUNDERSTORM NEAR OFALLON...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ST. PETERS... ST. CHARLES... HARVESTER... ORCHARD FARMS... GOLDEN EAGLE... BRUSSELS... KAMPVILLE... DEER PLAIN... TILLY
Local storm report, Jul 28, 1:52 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
152 PM CDT TUE JUL 28 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 1 S OFALLON 38.77N 90.71W
07/28/2009 E0.70 INCH ST. CHARLES MO NWS EMPLOYEE
&&
EVENT NUMBER LSX0902548
TILLYThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:14 PM CDT | Flash Flood Warning | LSX | Pike | 4 hr |
| Jul 28, 4:46 PM CDT | Flash Flood Warning | LSX | Cole, Moniteau | 6 hr |
| Jul 28, 4:54 PM CDT | Areal Flood Advisory | LSX | Saint Charles, Saint Louis | 5 hr |
| Jul 28, 5:38 PM CDT | Flash Flood Warning | LSX | Callaway, Montgomery, Osage, Warren | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2009Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.